Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 8, 2018, 7:16 PM CDT for Barbour County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 7:16 PM CDT (00:16 UTC)
- Expired
- Aug 8, 2018, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
429
WWUS84 KBMX 090016
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT WED AUG 8 2018
ALZ050-090100-
Barbour AL-
716 PM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
800 PM CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Blue Springs State Park to
near Abbeville. Movement was northeast at 15 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Richards Crossroads, Texasville and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3176 8542 3184 8514 3183 8513 3179 8513
3178 8514 3176 8513 3177 8515 3175 8518
3174 8521 3171 8521 3170 8522 3171 8541
3162 8542 3162 8546 3163 8546
TIME...MOT...LOC 0015Z 214DEG 13KT 3159 8538 3164 8521
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:52 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 8, 6:52 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 652 PM CDT Wed Aug 8 2018 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... Updated the forecast for the ongoing convection early this evening. An upper level impulse aided in thunderstorm development ahead of a slow moving cold front. SBCAPE of 4000 and precipitable water values at 1.7 or higher generated wet microburst potential into the moderate range. Therefore, the storms will be capable of producing some wind gusts to around 50 mph and dime to penny size hail. Expect a general decrease in the storm activity later this evening with loss of daytime heating. But additional storms can not be ruled out at any time of place overnight due to small scale boundary interactions. Another upper level impulse expected to aide the storms again on Thursday. Will monitor progression of storms back in Arkansas this evening for timing. 75 Previous short-term discussion:Today and Tonight. Overnight synoptic observations continued to show an upper-level trough axis extending from Lake Superior down through the Mississippi River Valley. This trough has been gradually deteriorating the upper ridge over the southeastern CONUS as the stronger ridge in the west continues amplification northward, though remnant anticyclonic flow aloft lingers over central Alabama per GOES-16 water vapor imagery. Obs also showed ongoing convective activity, possibly enhanced by a 30kt LLJ, along a rather diffuse surface front positioned across the Ohio Valley with a general east to southeast trend. This frontal boundary should continue slow forward progress but will remain to our north throughout the day. Outflow from more vigorous thunderstorms ahead of a H7 shortwave trough in Arkansas can be observed moving eastward across western TN, with its southern extent gradually approaching our northwestern CWA by morning. MGM and other locations measuring rainfall yesterday should see any fog clearing shortly after day break this morning. Overall expectations for today will focus on thunderstorm development along and ahead of the outflow/shortwave to our northwest. With the frontal boundary lagging behind, OFBs/mesoscale differential heating axes will dictate development of thunderstorms as we remain south and downstream of the upper-level trough. This being said, afternoon SBCAPE values should range from ~2,000-3,000 J/kg given observed soundings from the past couple of days and the fact our overall low-level thermodynamics remain in place. Exact thunderstorm timing/placement will depend on how convection behaves once initiation occurs in the early afternoon and into peak diurnal heating. Best confidence in showers and thunderstorms will remain in the northern half of the CWA where better forcing/deep-layer moisture will extend along and ahead of the frontal boundary where PWs could approach 2.0". Though some merging could take place, as well as stronger areas of convection developing cold pools, thunderstorms are expected to remain sub-severe as mid-level lapse rates range ~5.5 C/km and better wind shear resides farther north in the Ohio Valley. Anticipating heavy rain, lightning, and high precip rates as the biggest threats. Given what mid-level flow we have (~15 kts at 500mb), convection should gradually propagate southeastward from the northwest. With higher PoPs and general cloud cover today, have gone with highs in the upper 80s/lower 90s with the warmest temperatures in our southern counties where more isolated precip is expected. As we head into the overnight hours, thunderstorm re-development could take place in the northwest as forcing associated with the front/upper trough remains. 40/Sizemore .LONG TERM... Thursday through Tuesday. High rain chances will be the story for Thursday and Friday as an upper-level trough moves eastward across the Lower Mississippi Valley. Height falls and increasing upper-level support, coupled with PWAT values around 2 inches, should result in several rounds of convection that may continue into the overnight hours. Coverage could become rather widespread, and rain chances have been increased to around 70 percent for most of the forecast area. Model agreement worsens on Saturday regarding the evolution of the upper-level shortwave. There is the possibility of stronger subsidence occurring in the wake of the trough, which may reduce rain chances across the northern part of the CWA. Our forecast currently indicates slightly higher rain chances across the southern counties. Models generally agree that a trough axis will develop from the Ohio Valley southwestward into Texas for Sunday and Monday. A series of small shortwaves may move across the Deep South, leading to a continuation of above normal rain chances. 87/Grantham && .AVIATION... 00Z TAF Discussion. Ongoing convection associated with an upper level impulse moving eastward ahead of a cold front. Additionally, a remnant sea breeze boundary and other outflows will set off storms for the next few hours. The best chances will be near TOI/ASN/ANB and have mentioned some TEMPO/VCTS for the next few hours. Expect a decrease in the thunderstorm activity overnight, but as the upper trough slowly builds and the cold front inches our way, a storm can not be ruled out at any time. At this time, left the terminals VFR outside of thunderstorm activity. Moisture does increase but believe that ceilings will be most numerous north and VFR. Another impulse aloft will aide thunderstorm development on Thursday and it may occur before 18z. Therefore, have a VCTS mention at all sites starting at 15-18z. Winds will be light and variable overnight and become westerly around 7kts on Thursday. 75 && .FIRE WEATHER... High relative humidity values will continue. Increasing rain chances are expected through Friday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 87 71 86 69 / 50 70 50 70 40 Anniston 72 88 71 87 70 / 60 70 50 70 40 Birmingham 73 89 73 87 72 / 40 70 50 70 40 Tuscaloosa 74 90 73 89 72 / 40 70 50 70 40 Calera 71 88 71 86 70 / 40 70 50 70 40 Auburn 72 88 72 87 72 / 40 50 40 70 40 Montgomery 74 91 74 89 73 / 40 60 40 70 40 Troy 73 91 73 89 73 / 40 50 30 70 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 8, 4:31 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 431 AM CDT Wed Aug 8 2018 ALZ011>015-017>050-091245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 431 AM CDT Wed Aug 8 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Aug 8, 6:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 2 SW BIG WILLS CREEK 33.97N 86.02W
08/08/2018 ETOWAH AL EMERGENCY MNGR
A LARGE TREE FELL ON A VEHICLE ALONG HIGHWAY
411 AND COUNTRY CLUB DR. ONE PERSON TRAPPED
IN VEHICLE. WINDS MEASURED AT 51 MPH.
&&
MALLocal storm report, Aug 8, 6:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 1 WSW GADSDEN MALL 33.99N 86.03W
08/08/2018 ETOWAH AL EMERGENCY MNGR
A LARGE TREE WAS BLOWN DOWN ALONG I-759 IN
GADSDEN. WINDS MEASURED AT 51 MPH IN
GADSDEN.
&&
MALSpecial weather statement, Aug 8, 6:44 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 PM CDT WED AUG 8 2018
ALZ018>021-090015-
Calhoun AL-Etowah AL-Cleburne AL-Cherokee AL-
644 PM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...ETOWAH...
NORTHEASTERN CLEBURNE AND SOUTHERN CHEROKEE COUNTIES UNTIL 715 PM
CDT...
At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to Jacksonville to near Mount Zion.
Movement was east at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Glencoe, Sardis City, Leesburg, Reece City, Fruithurst, Edwardsville,
Tennala, Tabor Road, Cherokee Rock Village, Aurora, Pleasant Gap,
Jacksonville State University, Muscadine and Ballplay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 8541 3362 8533 3363 8534 3383 8581
3411 8630 3418 8619 3419 8611 3420 8610
3420 8585
TIME...MOT...LOC 2344Z 284DEG 11KT 3408 8620 3382 8573 3360 8524
05Special weather statement, Aug 8, 6:53 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
653 PM CDT WED AUG 8 2018
ALZ047-090030-
Lee AL-
653 PM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 730
PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bleecker, or near Smiths, moving northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Smiths, Smiths Station, Bleecker, Goat Rock Lake and Monterey
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3248 8519 3258 8523 3264 8510 3263 8509
3264 8508 3262 8509 3262 8508 3258 8507
3257 8506 3255 8503 3254 8502 3253 8503
TIME...MOT...LOC 2353Z 244DEG 9KT 3254 8516
32/DavisSpecial weather statement, Aug 8, 7:13 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
713 PM CDT WED AUG 8 2018
ALZ019-021-090045-
Calhoun AL-Cleburne AL-
713 PM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
NORTHEASTERN CLEBURNE COUNTIES UNTIL 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edwardsville, or near Heflin, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Heflin, Fruithurst, Edwardsville, Muscadine, Abernathy,
Mars Hills, Sweetwater Lake, Coleman Lake And Campground, I 20
Welcome Center, Liberty Hill, Oak Level and Borden Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 8561 3388 8568 3394 8552 3394 8550
3396 8548 3396 8540 3365 8534
TIME...MOT...LOC 0013Z 250DEG 20KT 3371 8556
05Special weather statement, Aug 8, 7:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
716 PM CDT WED AUG 8 2018
ALZ050-090100-
Barbour AL-
716 PM CDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
800 PM CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Blue Springs State Park to
near Abbeville. Movement was northeast at 15 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Richards Crossroads, Texasville and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3176 8542 3184 8514 3183 8513 3179 8513
3178 8514 3176 8513 3177 8515 3175 8518
3174 8521 3171 8521 3170 8522 3171 8541
3162 8542 3162 8546 3163 8546
TIME...MOT...LOC 0015Z 214DEG 13KT 3159 8538 3164 8521
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:13 PM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Aug 8, 8:10 PM CDT | Special Weather Statement | BMX | Pickens | 35 min |
| Aug 9, 11:50 AM CDT | Special Weather Statement | BMX | Blount | 25 min |
| Aug 9, 12:09 PM CDT | Special Weather Statement | BMX | Blount | 36 min |
| Aug 9, 12:32 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Aug 9, 12:50 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 25 min |
| Aug 9, 1:02 PM CDT | Special Weather Statement | BMX | Bibb | 28 min |
| Aug 9, 1:12 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee | 33 min |
| Aug 9, 1:38 PM CDT | Special Weather Statement | BMX | Cherokee, Cleburne | 37 min |
| Aug 9, 2:14 PM CDT | Special Weather Statement | BMX | Bibb | 31 min |
| Aug 9, 2:29 PM CDT | Special Weather Statement | BMX | Randolph | 31 min |
| Aug 9, 2:41 PM CDT | Special Weather Statement | BMX | Bibb | 34 min |
| Aug 9, 2:56 PM CDT | Special Weather Statement | BMX | Chambers | 34 min |
| Aug 9, 3:10 PM CDT | Special Weather Statement | BMX | Chilton | 35 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.